New Mexico, 2019

Damaging Wind in New Mexico, September 11, 2019

September 11, 2019 · NWS ABQ · 1 event in 1 county or zone

A cluster of showers and thunderstorms that developed over eastern Lincoln County during the afternoon of September 11, 2019 moved east into southern Chaves County and produced wind damage shortly around 4 pm. Local fire officials reported uprooted trees and downed power poles in the area of State Road 2 between Darby and Orchard Park roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A cluster of showers and thunderstorms that developed over eastern Lincoln County during the afternoon of September 11, 2019 moved east into southern Chaves County and produced wind damage shortly around 4 pm. Local fire officials reported uprooted trees and downed power poles in the area of State Road 2 between Darby and Orchard Park roads. Seven to eight power poles were downed in the area around Midway and Cherokee roads. One resident in the area said his travel camper and a carport were completely destroyed by the winds. Fortunately, no injuries or traffic accidents were reported due to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 11, 2:38 PM MST, 22 minutes earlier.

Area forecast discussion, Sep 11, 2:38 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
338 PM MDT Wed Sep 11 2019

.SYNOPSIS...
A Pacific front and increased moisture resulted in isolated to
scattered thunderstorm activity across the state today. Drier air is
beginning to move in from the west and will limit showers and
thunderstorms on Thursday, except across the southeast and east
central plains. Following a backdoor cold front late Thursday,
increased moisture and cooler temperatures are possible into the
weekend. A disturbance arriving Sunday looks to be particularly wet
across western and central areas of the state.

&&

.DISCUSSION...
An approaching trough has drawn a stream of moisture northward,
bringing low clouds and isolated to scattered thunderstorm activity
across the state. This morning's 12z sounding near Albuquerque showed
precipitable water values over an inch. The HRRR and HREF are in
good agreement for some thunderstorm activity in the metro area after
6 pm this evening. The northeast is once again favored for moderate
instability (CAPE ~1500 J/kg, steep low-level lapse rates, and 0-6 km
bulk shear 20-25 kts. Stronger storms may produce gusty winds, in
addition to small hail and locally heavy rainfall. However, area of
greatest risk shifts eastward after 03z as the boundary shifts.

Showers and thunderstorms will favor the southeast and east central
portions of the state Thursday, where enough moisture should spark
some activity. Overnight lows going into Thursday will be the coolest
since June west of the central mountain chain, as cold air is
advected in the wake of the Pacific cold front. Highs across the
northeast will be several degrees below normal, following impacts
from a backdoor cold front. Southeast return flow will bring enough
low-level moisture to produce precipitation east of the central
mountain chain Thursday evening.

Temperatures remain cooler across the east for Friday. The high will
shift east of the state, drawing additional moisture northward for
the weekend and early part of next week. A disturbance Sunday and
Sunday night may further increase storm chances across western and
central portions of the state Sunday night into Monday. It looks to
be an active early part of next week; however, the GFS and NAM have
begun backing off on a wetter solution. Decided to go with the middle
road and stick more with the ECMWF and keeping at least chance
showers in the forecast.

31

&&

.FIRE WEATHER...
Showers and storms will continue to progress to the northeast over
central and eastern New Mexico this afternoon and evening in advance
of an upper trough and associated cold front. Breezy to windy
conditions central and east will persist into the early evening
before decreasing. Drier air will be infiltrating western and
northern New Mexico tonight, leading to cooler overnight low
temperatures as well as fair to poor humidity recoveries northwest
and portions of the Rio Grande Valley.

Thursday will be the driest day of the rest of this week and early
next week as the drier air in the wake of the upper trough spreads
farther east and south. However, moisture will linger south of
Interstate 40 and east of Interstate 25 and a weak cold front
sagging into the eastern plains will produce sufficient upslope flow
to trigger a few showers and storms over the east Thursday
afternoon. The cold front and showers and storms will spread
westward to the central mountain chain Thursday night, while
portions of west central and northwest New Mexico will continue to
see fair to poor overnight humidity recoveries.

Deeper moisture will gradually work it's way west of the central
mountain chain Friday and over the weekend, spreading increasing
potential for wetting convection over central and western New Mexico
especially Sunday and Monday. High temperatures will be within a few
degrees of normal but lows will be mostly warmer than average.  Next
Tuesday and Wednesday could be quite unsettled if a deep upper
trough tracks through the central and southern Rockies as both the
GFS and ECMWF indicate.

&&

.AVIATION...
18Z TAF CYCLE
Sct showers and tstms along and north of a line from KGUP to KSKX
at 17Z will continue to become more widespread over central and into
ern NM by 23Z, while convection wanes over the far nw corner of the
state as drier air aloft pushes in. Expect occasional mt
obscurations in brief MVFR cigs/vsbys in the stronger storms. Isold
strong to severe storms possible over far ne NM with hail and wind
gusts to around 45-50kts. Southwest sfc winds to occasionally gust to
around 35 kts along and east of the central mt chain before 12/01Z.
Any lingering low level moisture aft 12/05Z over wrn NM may lead to
isold-lcl cigs aob 030 while sly low level flow may also lead to lcl
MVFR cigs in vicinity of KROW and ne to KCVS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  46  80  43  85 /   0   0   0   5
Dulce...........................  41  76  36  80 /   5   0   0  10
Cuba............................  48  77  48  82 /   5   0   0  10
Gallup..........................  42  78  37  84 /   0   0   0  10
El Morro........................  43  77  44  82 /   0   0   0  10
Grants..........................  42  79  41  83 /   0   0   0  20
Quemado.........................  47  80  49  83 /  20   0   5  30
Datil...........................  49  79  52  80 /  10   5   5  30
Glenwood........................  58  87  60  88 /   0   0   5  30
Chama...........................  39  71  38  75 /  10   0   0  10
Los Alamos......................  54  76  54  79 /   5   0   5  10
Pecos...........................  52  78  52  78 /  10   5  20  20
Cerro/Questa....................  45  73  44  76 /   5   5  10  20
Red River.......................  41  65  38  67 /   5   5  10  20
Angel Fire......................  36  69  33  71 /  10   5  20  20
Taos............................  42  77  40  79 /   5   5  10  10
Mora............................  45  77  44  75 /   5   5  20  30
Espanola........................  53  82  52  85 /  10   0   5  10
Santa Fe........................  50  77  52  79 /  10   0  10  20
Santa Fe Airport................  48  80  49  83 /   5   0   5  10
Albuquerque Foothills...........  59  83  60  85 /  10   0  10  20
Albuquerque Heights.............  58  84  59  86 /  10   0   5  10
Albuquerque Valley..............  57  85  58  87 /  10   0   5  10
Albuquerque West Mesa...........  58  84  59  86 /  10   0   5  10
Los Lunas.......................  57  86  57  88 /  20   0   5  20
Rio Rancho......................  58  84  59  86 /  10   0   5  10
Socorro.........................  62  89  61  90 /  20   0   5  20
Sandia Park/Cedar Crest.........  55  78  54  79 /  10   0  10  20
Tijeras.........................  56  82  55  83 /  20   0  10  20
Moriarty/Estancia...............  50  82  49  83 /  20   0  10  20
Clines Corners..................  50  80  52  76 /  20   5  20  20
Gran Quivira....................  55  82  54  80 /  30   0  10  40
Carrizozo.......................  60  86  60  83 /  20   5  10  50
Ruidoso.........................  56  77  55  77 /  10  10  20  70
Capulin.........................  52  76  51  77 /  10   5  20  20
Raton...........................  49  79  47  83 /   5   5  10  10
Springer........................  51  82  50  82 /   5   5  20  20
Las Vegas.......................  49  78  48  75 /  10   5  30  30
Clayton.........................  58  78  55  78 /  10   5  20  20
Roy.............................  57  81  55  78 /  10   5  30  20
Conchas.........................  63  88  61  85 /  20   5  40  30
Santa Rosa......................  62  89  61  83 /  30  10  40  30
Tucumcari.......................  65  88  62  88 /  20  10  40  20
Clovis..........................  63  86  61  81 /  20  20  50  40
Portales........................  64  89  62  83 /  20  20  50  50
Fort Sumner.....................  64  89  62  83 /  20  10  40  40
Roswell.........................  66  94  66  86 /  20  10  40  40
Picacho.........................  61  86  60  79 /  10  10  30  50
Elk.............................  58  82  56  77 /  10  20  30  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

31
Hazardous weather outlook, Sep 11, 3:14 AM MST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
414 AM MDT Wed Sep 11 2019

NMZ501>540-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
414 AM MDT Wed Sep 11 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

With monsoon moisture in place and a Pacific front crossing from the
west, thunderstorms will return to many areas today. Stronger storms
will be capable of producing wind gusts up to 50 mph, small hail and
frequent cloud to ground lightning. A few storms will also be
capable of locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily rounds of showers and thunderstorms are expected across much of
the forecast area Wednesday, and again Friday through Tuesday.
Stronger storms will be capable of producing wind gusts up to 50 mph,
small hail and frequent cloud to ground lightning. A few storms will
also be capable of locally heavy rainfall with a risk of flash
flooding. The threat of locally heavy rainfall will increase this
weekend into early next week, especially as a disturbance tracks
north and northeastward over western and central areas Sunday and
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

In the hours before

Special weather statement, Sep 11, 12:11 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
111 PM MDT Wed Sep 11 2019

NMZ511-519-111945-
Jemez Mountains-Middle Rio Grande Valley/Albuquerque Metro Area-
111 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL COUNTY
UNTIL 145 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of San Ysidro, or 18 miles northwest of Rio Rancho,
moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
San Ysidro, Zia Pueblo, Jemez Pueblo and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3538 10658 3535 10697 3541 10698 3543 10695
      3546 10694 3549 10697 3563 10665
TIME...MOT...LOC 1911Z 244DEG 26KT 3546 10688

CA
Special weather statement, Sep 11, 1:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT Wed Sep 11 2019

NMZ530-112100-
Union County-
230 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Clayton Lake State Park, or 23 miles east of Des
Moines, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3685 10303 3668 10344 3680 10354 3700 10332
      3700 10327
TIME...MOT...LOC 2030Z 229DEG 31KT 3679 10342

CA
Special weather statement, Sep 11, 1:48 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT Wed Sep 11 2019

NMZ538-112115-
Chaves County Plains-
248 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 315
PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Roswell, moving east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Northern Roswell and Bitter Lake Wildlife Refuge.

This includes Highway 285 between Mile Markers 116 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3340 10460 3352 10466 3367 10447 3346 10427
TIME...MOT...LOC 2048Z 247DEG 21KT 3350 10456

CA
Special weather statement, Sep 11, 2:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
314 PM MDT Wed Sep 11 2019

NMZ538-112145-
Chaves County Plains-
314 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 345
PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bitter Lake Wildlife Refuge, or 11 miles northeast of Roswell, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Bitter Lake Wildlife Refuge.

This includes Highway 285 between Mile Markers 116 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3344 10451 3353 10455 3373 10430 3348 10420
TIME...MOT...LOC 2114Z 240DEG 19KT 3351 10443

CA
Special weather statement, Sep 11, 2:58 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
358 PM MDT Wed Sep 11 2019

NMZ538-112230-
Chaves County Plains-
358 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 430
PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dexter, or 9 miles southeast of Roswell, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Southern Roswell, Bottomless Lakes State Park and Midway.

This includes Highway 285 between Mile Markers 95 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3320 10448 3331 10453 3345 10423 3321 10411
TIME...MOT...LOC 2158Z 242DEG 25KT 3327 10441

CA

The radar

The Holloman AFB radar (KHDX), 156 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chaves

When
September 11, 3:00 PM MST to 3:05 PM MST
Where
Chaves County, 2.91 mi ESE of (Row)roswell Ind Airport
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Fire Department/Rescue
Coordinates
33.298, -104.462

Severe thunderstorm winds produced damage in the area around State Road 2 in Midway. Several trees were uprooted, seven to eight power poles were downed, one travel camper and one carport were destroyed. Damage amounts are estimated for property damage and downed power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846022.